Advertisement
YOU ARE HERE: LAT HomeCollections

People's Pharmacy

Peyronie's Disease Derailed Their Sex Life

May 24, 1999|JOE GRAEDON and TERESA GRAEDON | Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert

Question: My husband has Peyronie's disease. I can't remember the last time we had sex. I know it's been over a year.

He has seen our primary doctor and a urologist. The only treatment the doctors recommended was vitamin E and something called Potaba. The urologist wants to treat the condition non-invasively, without surgery. This is fine and all, but it's not working. What now? Are we doomed to a life without sex?

Answer: In Peyronie's disease, a patch of skin on the penis becomes fibrous and loses its ability to stretch. This may cause an erection to bend or curve, making intercourse difficult or impossible in severe cases.

Trauma may contribute to this condition. Attempting intercourse with an incomplete erection or being overly vigorous may lead to tears or bruises that could later result in Peyronie's.

Treatment is controversial, since no one approach has been consistently helpful. Urologists have experimented with vitamin E, Potaba and ultrasound. Sometimes symptoms disappear spontaneously.

Dr. Laurence Levine reported that injecting the vascular drug verapamil into the affected tissue relieved pain and improved ability to perform intercourse in a majority of patients (Journal of Urology, October 1997). Other studies confirm that this drug can be helpful for some Peyronie's patients.

*

Q: I take Paxil for depression due to a chemical imbalance. The drug makes me anxious, and I have gained weight. I am also bothered with a feeling of mental cloudiness. But my big problem is insomnia.

My doctor has me on Xanax for daytime anxiety and Dalmane to help me sleep. I don't like to take a pill every night, but I find if I don't, I can't get any sleep at all.

I'm convinced that the medicine is responsible for my extra 18 pounds. I'd like to stop taking these drugs, but when I have tried, I can't stand it. The nausea, dizziness and shakiness are unbearable. What would you recommend?

A: Trying to stop Paxil, Xanax and Dalmane suddenly could trigger severe withdrawal symptoms, including anxiety, insomnia, dizziness, disorientation, fear, agitation, sweating, nausea, headaches and, in rare cases, seizures.

If it is appropriate for you to discontinue any of these medications, your doctor should supervise a very gradual weaning process.

Although drugs such as Prozac, Paxil and Zoloft lead some people to lose weight, we have heard of cases like yours in which there is weight gain instead.

*

Q: I am retired, not in an HMO and have no prescription coverage. I have a hiatal hernia and take Prilosec, which runs close to $120 a month. Now I have osteoporosis and have been put on Evista. This puts the cost of my prescriptions around $200 a month.

I am on a fixed income and need to find a way to save money on these drugs. Do you have any suggestions?

A: You may want to check with the American Assn. of Retired Persons Pharmacy Service. Their price quote line is (800) 456-2226. When we checked your medicines, the Prilosec came in at $107.40 and the Evista at $56.95. That is still expensive, but it saves you more than $30 a month.

*

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Send questions to them at People's Pharmacy, care of King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mail them via their Web site: http://www.peoplespharmacy.com.

Advertisement
Los Angeles Times Articles
|
|
|